Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 77, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 30, 2004, 2:18 PM CDT for Lee County, Iowa; Hancock County, Illinois. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2004, 2:18 PM CDT (19:18 UTC)
- Expired
- May 30, 2004, 3:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Lee County, IA, Hancock County, IL
The radar
The Quad Cities radar (KDVN), 129 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 12:25 PM CDT | Tornado Watch | SPC | 7 hr |
| May 30, 10:50 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.3 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1629 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 8.9
The text
As transmitted, in the capitals the NWS used until 2016.
280
WUUS53 KDVN 301918
SVRDVN
IAC111-ILC067-302000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
218 PM CDT SUN MAY 30 2004
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEE COUNTY IN SOUTHEAST IOWA
NORTHERN HANCOCK COUNTY IN WEST CENTRAL ILLINOIS
* UNTIL 300 PM CDT
* AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 80 MPH. THIS STORM WAS LOCATED NEAR CROTON...OR ABOUT 10
MILES NORTHEAST OF KAHOKA...AND MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FRANKLIN...NAUVOO AND 6 MILES NORTHWEST OF MONTROSE BY 225 PM CDT
FORT MADISON...NIOTA AND 7 MILES SOUTHEAST OF WEST POINT BY 230 PM
CDT
6 MILES SOUTHEAST OF DENMARK BY 235 PM CDT
A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4067 9162 4077 9146 4079 9139 4060 9115
4055 9125 4054 9163
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 4:58 AM CDT, 9 hours 20 minutes earlier.
Area forecast discussion, May 30, 4:58 AM CDT, 9 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 458 AM CDT SUN MAY 30 2004 .SYNOPSIS... STRONG STORM SYSTEM TO AFFECT THE AREA TODAY AND THIS EVENING BRINGING ANOTHER ROUND OF MODERATE TO HEAVY RAIN TO THE AREA. SEVERE WEATHER ALSO POSSIBLE THIS AFTERNOON AND EVENING WITH THE MOST LIKELY AREA SOUTH AND EAST OF AN OTTUMWA...QUAD CITIES...TO LA SALLE PERU LINE. && .DISCUSSION... TODAY AND TONIGHT...VIGOROUS STORM SYSTEM TO MOVE THROUGH THE AREA BRINGING MODERATE TO HEAVY RAIN THIS MORNING AND EARLY AFTERNOON. MODELS SUGGEST A POSSIBLE TRIPLE POINT TO MOVE THROUGH THE CWFA DURING THE AFTERNOON/EVENING HOURS WHICH WOULD ENHANCE SEVERE POTENTIAL. SEVERE POTENTIAL LOOKS TO BE MAINLY HAIL/HIGH WINDS BUT OUTFLOW BOUNDARIES LEFT OVER FROM THE EARLY MORNING CONVECTION MAY ALLOW ISOLATED TORNADOES TO DEVELOP. AFTER MIDNIGHT TONIGHT QUIETER WX TO SETTLE OVER THE CWFA. LOCALLY HEAVY RAIN STILL LOOKS ON TRACK SO WILL KEEP CURRENT FLOOD WATCH GOING. MONDAY THROUGH NEXT SUNDAY...STRONG CYCLONIC FLOW TO REMAIN ACROSS THE REGION MONDAY THROUGH WEDNESDAY WITH UPPER LOW TO DRIFT SOUTHEAST THROUGH THE AREA. VORT MAXES RIPPLING ALONG IN THE FLOW TO PRODUCE AFTERNOON AND EVENING SHRA WITH SOME TSRA POSSIBLE ON MONDAY. QUIET WX THEN EXPECTED FOR THURSDAY FRIDAY AS HIGH PRESSURE SETTLES OVER THE AREA. MODELS DISAGREE SOMEWHAT ON DEVELOPMENT OF NEXT SYSTEM FOR THE WEEKEND BUT STRONG WAA RETURN FLOW SHOULD ALLOW PRECIP TO BREAK OUT FRIDAY NIGHT INTO SATURDAY. STRONG CYCLONIC FLOW ON SUNDAY SHOULD BE ENOUGH TO ALLOW SCATTERED SHRA TO DEVELOP DURING THE AFTERNOON HOURS. && .DVN WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THROUGH NOON. IA...IAZ040>042-051>054 IL...NONE. MO...NONE. && 08
Hazardous weather outlook, May 30, 5:20 AM CDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 520 AM CDT SUN MAY 30 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-311000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 520 AM CDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM WILL AFFECT THE AREA TODAY AND TONIGHT BRINGING ANOTHER ROUND OF MODERATE TO HEAVY RAINFALL. RAIN WITH EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH THE DAY AND INTO THE EVENING HOURS. GENERAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED WITH OVER 2 INCHES POSSIBLE WITH THE THUNDERSTORMS. DUE TO SATURATED SOILS...RAINFALL OF THIS MAGNITUDE WOULD RAPIDLY RUN OFF INTO STREAMS AND RIVERS AND CAUSE RENEWED FLOODING. SUFFICIENT WIND SHEAR IS PRESENT TO ALLOW SEVERE STORMS TO DEVELOP DURING THE AFTERNOON AND EVENING HOURS. THE AREA MOST AT RISK APPEARS TO BE SOUTH AND EAST OF A LINE FROM OTTUMWA...TO THE QUAD CITIES...TO PERU ILLINOIS. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE THREAT...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. ALTHOUGH LESS CERTAIN...ANOTHER AREA OF SEVERE WEATHER MAY OCCUR NORTH OF HIGHWAY 30. WIND SHEAR IN THIS AREA IS EXPECTED TO INCREASE DURING THE LATE AFTERNOON AND EVENING HOURS AS AN AREA OF LOW PRESSURE MOVES UP THE MISSISSIPPI RIVER VALLEY. IF THIS OCCURS... ISOLATED SEVERE STORMS WOULD BE POSSIBLE WITH DAMAGING WINDS THE PRIMARY THREAT. IF SEVERE WEATHER DOES OCCUR...THE MOST LIKELY TIME PERIOD WOULD BE FROM 3 PM UNTIL 10 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH NEXT SUNDAY UNSETTLED WEATHER IS EXPECTED MONDAY THROUGH WEDNESDAY...WITH AFTERNOON AND EVENING SHOWERS. THE MOST LIKELY TIME PERIOD FOR ANY THUNDERSTORMS WOULD BE MONDAY AFTERNOON AND EVENING. ANOTHER STORM SYSTEM IS CURRENTLY FORECAST TO AFFECT THE REGION LATE FRIDAY NIGHT THROUGH NEXT SUNDAY. THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING ALONG AND SOUTH OF INTERSTATE 80. 08
In the hours before
Local storm report, May 30, 10:01 AM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1001 AM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0900 AM FLASH FLOOD 1 SE KEWANEE 41.23N 89.91W
05/30/2004 HENRY IL TRAINED SPOTTER
CREEKS, STREAMS, AND CANALS OVER BANKS. WATER FLOWING
OVER ROADS BETWEEN CASTLETON AND KEWANEE.
&&
ERVINLocal storm report, May 30, 11:35 AM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1135 AM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY RAIN 1 S HENNEPIN 41.24N 89.32W
05/30/2004 2.50 INCH PUTNAM IL LAW ENFORCEMENT
1100 AM FLASH FLOOD GRANVILLE 41.26N 89.23W
05/30/2004 PUTNAM IL LAW ENFORCEMENT
FLOODING REPORTED AT ROUTE 18 AND MAGNOLIA.
&&
ERVINSpecial weather statement, May 30, 1:05 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 105 PM CDT SUN MAY 30 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-310000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLINTON IA- DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL- HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL- JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL- MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 105 PM CDT SUN MAY 30 2004 ...NEW TORNADO WATCH NUMBER 332 NOW IN EFFECT FOR MUCH OF EASTERN IOWA AND NORTHWEST ILLINOIS UNTIL 7 PM CDT THIS EVENING... THIS IS A PARTICULARLY DANGEROUS SITUATION. SUPERCELLS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS THE WATCH AREA THIS AFTERNOON. THE ATMOSPHERIC SET UP IS RIPE TO PRODUCE ROTATING THUNDERSTORMS...SOME OF WHICH MAY PRODUCE TORNADOES...DAMAGING WIND GUSTS OVER 65 MPH... AND LARGE HAIL UP TO AT LEAST GOLF BALL SIZE. HEAVY RAINFALL WILL ALSO ACCOMPANY THE STRONG STORMS AND LIKELY PRODUCE LOCALIZED FLASH FLOODING. MOZ009-010-310000- CLARK MO-SCOTLAND MO- 105 PM CDT SUN MAY 30 2004 ...TORNADO WATCH NUMBER 330 CONTINUES UNTIL 7 PM CDT... NORTHEAST MISSOURI IS ALSO PRIME FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS OF THE SUPERCELLULAR VARIETY THIS AFTERNOON. TORNADOES...LARGE HAIL AND DAMAGING WINDS WILL ALL BE A THREAT UNTIL THE STORMS PASS OFF TO THE EAST OF THE AREA LATER THIS EVENING AS A COLD FRONT SWEEPS THROUGH THE REGION. 12
Local storm report, May 30, 1:09 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
109 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0109 PM HAIL ASBURY 42.51N 90.76W
05/30/2004 0.25 INCH DUBUQUE IA TRAINED SPOTTER
&&
DMDLocal storm report, May 30, 2:04 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
204 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0203 PM HAIL WYACONDA 40.39N 91.93W
05/30/2004 1.00 INCH CLARK MO LAW ENFORCEMENT
0200 PM HAIL WYACONDA 40.39N 91.93W
05/30/2004 0.75 INCH CLARK MO LAW ENFORCEMENT
&&
14Local storm report, May 30, 2:13 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
213 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL FREEPORT 42.29N 89.63W
05/30/2004 0.25 INCH STEPHENSON IL TRAINED SPOTTER
5 MINUTES OF PEA SIZE HAIL BETWEEN 205 AND 210 PM.
&&
14The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 5:22 AM CDT | Flash Flood Warning | DVN | Jefferson | 6 hr |
| May 30, 7:53 AM CDT | Flash Flood Warning | DVN | Scott | 6 hr |
| May 30, 2:29 PM CDT | Tornado Warning | DVN | Lee | 46 min |
| May 30, 2:45 PM CDT | Tornado Warning | DVN | Des Moines | 45 min |
| May 30, 2:47 PM CDT | Flash Flood Warning | DVN | Lee | 5 hr |
| May 30, 3:09 PM CDT | Flash Flood Warning | DVN | Jefferson, Keokuk, Washington | 5 hr |
| May 30, 3:26 PM CDT | Tornado Warning | DVN | Benton, Buchanan, Linn | 64 min |
| May 30, 3:32 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Washington | 58 min |
| May 30, 3:41 PM CDT | Tornado Warning | DVN | Dubuque, Jones | 49 min |
| May 30, 3:52 PM CDT | Tornado Warning | DVN | Iowa, Johnson | 53 min |
| May 30, 3:58 PM CDT | Tornado Warning | DVN | Delaware | 62 min |
| May 30, 4:03 PM CDT | Tornado Warning | DVN | Cedar, Muscatine | 42 min |
| May 30, 4:12 PM CDT | Flash Flood Warning | DVN | Buchanan, Delaware, Dubuque, Jones, Linn | 63 min |
| May 30, 4:18 PM CDT | Tornado Warning | DVN | Dubuque | 57 min |
| May 30, 4:25 PM CDT | Flash Flood Warning | DVN | Buchanan, Delaware, Dubuque, Jones, Linn | 4 hr |
| May 30, 4:44 PM CDT | Tornado Warning | DVN | Cedar, Scott | 46 min |
| May 30, 5:22 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 28 min |
| May 30, 7:27 AM CDT | Severe Thunderstorm Warning | DVN | Hancock, McDonough | 78 min |
| May 30, 7:33 AM CDT | Severe Thunderstorm Warning | DVN | Henry | 57 min |
| May 30, 8:58 AM CDT | Severe Thunderstorm Warning | DVN | Bureau | 62 min |
| May 30, 10:01 AM CDT | Flash Flood Warning | DVN | Putnam | 4 hr |
| May 30, 3:11 PM CDT | Tornado Warning | DVN | Hancock, McDonough, Warren | 49 min |
| May 30, 3:57 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 48 min |
| May 30, 4:03 PM CDT | Tornado Warning | DVN | McDonough, Warren | 27 min |
| May 30, 4:48 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 57 min |
| May 30, 4:51 PM CDT | Flash Flood Warning | DVN | Bureau, Henry, Putnam | 54 min |
| May 30, 4:51 PM CDT | Flash Flood Warning | DVN | Bureau, Henry, Putnam | 3 hr |
| May 30, 4:54 PM CDT | Tornado Warning | DVN | Bureau, Whiteside | 51 min |
| May 30, 5:02 PM CDT | Flash Flood Warning | DVN | McDonough | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.